MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY
Catalog Number RED72KIT
Medical Device Problem Codes Leak/Splash (1354); Unraveled Material (1664); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/03/2023
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the middle cerebral artery (mca) using a penumbra system red 72 reperfusion catheter (red72), a non-penumbra stent retriever, a non-penumbra microcatheter, and a guidewire.During the procedure, the physician advanced a red72 into the target location.Next, the physician advanced a microcatheter through the red72 and subsequently, delivered the stent retriever using the microcatheter.The physician then completed the first pass using the red72 and the stent retriever.The physician then experienced resistance while removing the red72 and the stent retriever for the next pass.While flushing the red72 the physician noticed that the red72 was unwound and was found to be leaking one third away from the distal tip.Therefore, the red72 was not used.The thrombectomy was successful and the procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned red72 revealed that the device was stretched and ovalized on the distal shaft.This is likely the reported catheter unwound near the distal tip.This damage typically occurs if the device is retracted against resistance during use.The root cause of the resistance could not be determined.During evaluation, the red72 was flushed with air while submerged in the water and no leak was observed.Therefore, the reported leak near the distal tip of the catheter could not be confirmed.Further evaluation revealed kinks and ovalizations on the catheter shaft.This damage was likely incidental to the complaint.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the follow-up #01 and is being corrected on this follow-up #02 mfr report:3005168196-2023-00052.1.Section h.Box 10./11.Narrative/corrected data.Evaluation of the returned red72 revealed that the device was stretched and ovalized on the distal shaft.This is likely the reported catheter unwound near the distal tip.This damage typically occurs if the device is retracted against resistance during use.The root cause of the resistance could not be determined.During evaluation, the red72 was flushed with air while submerged in the water and no leak was observed.Therefore, the reported leak near the distal tip of the catheter could not be confirmed.Further evaluation revealed kinks and ovalizations on the catheter shaft.This damage was likely incidental to the complaint.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Note: based on the investigation findings, this is not considered a reportable event.This event did not and, if it were to recur, it would not cause or contribute to serious deterioration or death.H3 other text : placeholder.

Brand Name
PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16269025
Report Number3005168196-2023-00052
Device Sequence Number6405550
Product Code NRY
UDI-Device Identifier00815948023932
UDI-Public815948023932
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/14/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/17/2024
Device Catalogue NumberRED72KIT
Device Lot NumberF110890
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/03/2023
Supplement Date Received by Manufacturer02/03/2023
01/14/2005
Initial Report FDA Received Date01/30/2023
Supplement Report FDA Received Date03/02/2023
12/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/18/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age72 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005